Common Antibiotics May Be Linked to Temporary Mental Confusion Antibiotics may be linked to a serious disruption in brain function, called delirium, and other brain problems, more than previously thought, according to a ÛÏViews and ReviewsÛ article published in the online issue of Neurologyå¨, a medical journal of the American Academy of Neurology. Delirium causes mental confusion that may be accompanied by hallucinations and agitation. Medications are often the cause of delirium, but antibiotics are not necessarily the first medications doctors may suspect. ÛÏPeople who have delirium are more likely to have other complications, go into a nursing home instead of going home after being in the hospital and are more likely to die than people who do not develop delirium,Û said author Shamik Bhattacharyya, MD, of Harvard Medical School and Brigham and WomenÛªs Hospital in Boston, Mass., and a member of the American Academy of Neurology. For the study, researchers reviewed all available scientific reports and found case reports on 391 patients, over seven decades, who were given antibiotics and later developed delirium and other brain problems. A total of 54 different antibiotics were involved, from 12 different classes of antibiotics ranging from commonly used antibiotics. About 47 percent had delusions or hallucinations, 14 percent had seizures, 15 percent had involuntary muscle twitching and 5 percent had loss of control of body movements. Plus, EEG, a test that detects electrical activity in the brain, was abnormal in 70 percent of the cases. 25 percent of the people who developed delirium had kidney failure. The researchers identified three types of delirium and other brain problems related to antibiotics. Type 1 was characterized by seizures. Type 2 was marked by symptoms of psychosis. Both Type 1 and Type 2 had a quick onset of symptoms, within days. Once antibiotics were stopped, symptoms also stopped within days. Type 3 was characterized by abnormal brain scans and impaired muscle coordination and other signs of brain dysfunction. The beginning of noticeable symptoms took weeks instead of days. Symptoms also took longer to go away once the antibiotic was stopped. ÛÏMore research is needed, but these antibiotics should be considered as a possible cause of delirium,Û said Bhattacharyya.